AFib - Question about blood thinners

Posted by dogmom1 @dogmom1, Jun 30, 2019

I am on Sotalol to control blood pressure and heart rate. It seems to be working but I am tired and week all the time. I thought with more movement and exercise, I’d feel better, but it hasn’t helped. I was on Xarelto until I developed blood in my urine. Thought it might be a kidney problem, but when the Xarelto stopped, the blood also disappeared. Kidneys okay. Now, the doctor wants to put me on Eliquis. I’m truthfully really scared of it. The “Common” side effects include bleeding – in the stomach, intestines, brain, or eyes. I know also, that once on it, you shouldn’t stop for fear of blood clots. I really don’t want to be on any blood thinners. Still hoping for more natural solution. Anyone else have experience with this?

Liked by TERESA LOGAN

@cece55

Hello Group,

I have AFib and am presently on Metoporal and 5MG Eliquis twice a day. Per my doctor and my pharmacist, I understand that I cannot take Advil or like medicines. What is left to take when you are in pain and have inflammation? Tylenol works very minimally for me and does not work at all on inflammation problems. Any advice?

Thank You…CeCe55

Jump to this post

Hello, @cece55. I'm sorry to hear of your latest complication — pain and inflammation — to go with your Afib and Apnea. Like you, I was diagnosed with Afib four years ago, and I have been on a beta blocker (Carvedilol) and an anticoagulant (Coumadin). The main difference for me is that I do not feel irregular heart beats; they only show up on my electrocardiograms. But my Afib is definitely real — I had a small stroke last summer, apparently from a blood clot that formed in my heart from Afib slowing the blood flow through my Atrium. I too am restricted from taking Advil or other NSAIDs, because of their adverse interaction with my main medications. Can you share what kinds of pains you're dealing with and where inflammation is causing you severe discomfort. When I have similar problems, my personal care physician either gives me treatment for them or refers me to a specialist. Has your medical team offered you advice on what to do to alleviate the pain and to redress your inflammation?

REPLY
@cece55

Hello Group,

I have AFib and am presently on Metoporal and 5MG Eliquis twice a day. Per my doctor and my pharmacist, I understand that I cannot take Advil or like medicines. What is left to take when you are in pain and have inflammation? Tylenol works very minimally for me and does not work at all on inflammation problems. Any advice?

Thank You…CeCe55

Jump to this post

I'm on the same–metoprolol tartrate & Eliquis–and I have the same issue. I used to rely on Aleve because Tylenol never did the job. Basically, I've learned to live with the pain or to address it in other ways. For example, I had lots of low back pain, which I've been able to address (mostly) with therapy and exercise. Occasionally, I do take a Motrin or two, but I try to avoid that. And I haven't given up on Tylenol, meaning I'll try that first. You might ask your doctor about Tramadol, which is something like an opiod but not as dangerous or addictive, and not a blood thinner.

REPLY

I am on Pradaxa. I was interested to read your comment about bleeding in the eyes. How does that manifest itself? Vision impairment? Bloodshot eyes?

REPLY
@isabelk

I am on Pradaxa. I was interested to read your comment about bleeding in the eyes. How does that manifest itself? Vision impairment? Bloodshot eyes?

Jump to this post

I'm really not sure. I had to dig to find out the types of bleeding that were common. Mostly, they just said 'bleeding'. I suppose it could be as minor as bloodshot eyes, or as severe as blindness, similar to that caused by diabetes….diabetic retinopathy (is that the correct term?) I find any type of internal bleeding frightening, especially bleeding into the brain, as mentioned. Isn't bleeding into the brain as severe as a stroke?

REPLY

I have taken Sotalol 9 months to Control aFib and took propranolol for 40 yrs before switching. Beta blockers have reputation to cause fatigue. I do get tired mid afternoon & quick nap perks me back up. Otherwise, I have plenty energy. Regular exercise helps energy level normal. As for blood thinners, anyone w aFib must take them to prevent stroke. I have taken warfarin 10 years and no issues. Eliquis is preferred by my cardiologist but I had mitral repair and can’t take DOAC’s. No studies to date with valve issues to safely take Eliquis, etc. I have had no bleeding issues to date and have home monitor to check INR every 3 weeks. Hope my history helps calm your fears.

REPLY

I've been on Eliquis for 6 months without any problems. I also take Losartan. I was also very hesitant to use this drug given the warnings but my blood pressure is consistently down, I haven't had any afib issues in a month, and I almost never have the frequent headaches like I used to have. I've lost 20 pounds so that likely helped as well. From what I've read, Eliquis is a more effective drug than others and doctors seem to like it.

REPLY

I am on Eliquis and seem to be doing ok. It is pricy, though. I am supposed to be on Tykosin, but that is even more expensive. Has anyone tried Tykosin (sp?).

REPLY

I have been on Eliquis (2.5 mg twice a day) for almost 4 months and don't seem to have any problems. Am going to get an Apple Watch to see if I really have Afib since I never seem to have any episodes.

REPLY

Had bleeding issues with blood thinner so had watchman implanted.

Liked by TERESA LOGAN

REPLY
@basslakebabe19

I am on Eliquis and seem to be doing ok. It is pricy, though. I am supposed to be on Tykosin, but that is even more expensive. Has anyone tried Tykosin (sp?).

Jump to this post

I was on tykosin but I had a lot of break through. Also It is important to keep your potassium levels up. I went off after 2 years.

REPLY

I have been on Sotalol for about nine months. It does a good job of keeping blood pressure and heart rate pretty steady. I don't get 'sleepy, tired' but fatigued. A flight of stairs is about all I can handle at times. I was on Toprol before the Sotalol and don't remember having any problems with it. I was switched to the Sotalol after an a-fib episode when my heart rate went up to 225. I've been told you can have episodes and not realize it. I haven't had any that I'm aware of since then. Is anyone in a similar situation and not on a blood thinner?

REPLY
@basslakebabe19

I am on Eliquis and seem to be doing ok. It is pricy, though. I am supposed to be on Tykosin, but that is even more expensive. Has anyone tried Tykosin (sp?).

Jump to this post

Tikosin is Dofetiliide. It became generic months ago. Very cheap. It went from $40/month to $5/month for me. I've been on it for 4 years. For most of them, it kept afib attacks to one/year. Now that I'm older, they are more frequent. In the past they have switched Tikosin users to Amiodarone when they think Tikosin isn't working any more. However my doctor just told me that Amiodarone can agree with some people and they can use it for many years, but other people it doesn't agree with and unfortunately it has a long half life – so even when you stop taking it you suffer a long time from the side effects. I will hesitate to use it if recommended. I'm not aware that Tikosin/Dofetiliide has had any bad side effects for me.

REPLY
@basslakebabe19

I am on Eliquis and seem to be doing ok. It is pricy, though. I am supposed to be on Tykosin, but that is even more expensive. Has anyone tried Tykosin (sp?).

Jump to this post

Please go to the Eliquis website. Click on the Savings Card and fill out the info. You take it to the pharmacy Mine went from $436 with insurance to $10.

REPLY
@dogmom1

I'm really not sure. I had to dig to find out the types of bleeding that were common. Mostly, they just said 'bleeding'. I suppose it could be as minor as bloodshot eyes, or as severe as blindness, similar to that caused by diabetes….diabetic retinopathy (is that the correct term?) I find any type of internal bleeding frightening, especially bleeding into the brain, as mentioned. Isn't bleeding into the brain as severe as a stroke?

Jump to this post

I have been on Eliquis for about 3 years without any problems – other than the expense. Last December I had tube shunt surgery to decrease the pressure in my eye due to glaucoma. After that, I developed diplopia, which is a challenge, but corrected with prism lenses in my glasses. About 2 months ago, I had sudden onset blurriness in the affected eye, for which I sought immediate treatment. I had a Central Retinal Vein Occulsion – bleeding. This is caused by glaucoma and/or HBP. My BP is well controlled, and my cardiologist feels it is the glaucoma. I am receiving injections into the eyeball and am expecting that my full vision will be stored. For a time, I was also place on low dose aspirin. This should be an ALERT to anyone on blood thinners. We think of low dose aspirin as being safe and helpful; however, it multiplies the risk of bleeding several-fold if you're on a blood thinner. By the way, @texas14, I have also had mitral valve repair and have no conflict with Eliquis. Of course, I would rather not be on it, but it is what it is. Does any of this help?

REPLY

I'm so sorry to hear of the problems you have had. I do know that bleeding in the eyes is also listed as a "common" side effect of Eliquis. I hope you continue to do well.

REPLY
Please login or register to post a reply.